What is Cyanosis?

Cyanosis is a blue-purple discolouration of the skin or mucous membranes. Oxygen is carried in the blood bound to haemoglobin as oyxhaemoglobin, with one oxygen molecule bound to each of the 4 polypeptide groups on the haemoglobin molecule.  When oxygen molecules are released from oxyhaemoglobin, deoxyhaemoglobin is formed.  Oxyhaemoglobin is bright red in colour but darkens as it loses oyxgen, becoming purple when most of the oyxgen is lost.  This is why venous blood is darker than arterial blood and it is this purple deoxyhaemoglobin that causes the skin colour changes in cyanosis.  The skin and mucous membranes appear blue when the amount of deoxyhaemoglobin in the blood exceeds 5g/dL. 

Cyanosis normally develops when oxygen saturation drops to 85%.  However, anaemic patients will not become cyanotic until their oyxgen levels drop much lower, due to their decreased amount of haemoglobin. Likewise, polycythaemic patients will become cyanosised at higher levels of oxygen saturation. 

 

Central Cyanosis

Central cyanosis is seen on the tongue and lips.  The most common causes are:

Lung disease:

  • Any severe respiratory disease preventing adequate gas transfer and oxygenation of the blood
  • COPD, pulmonary oedema, pneumonia, pulmonary embolism, acute severe asthma

 

Cardic disease

  • Right to left cardiac shunt as a result of congenital heart disease

 

Abnormal haemoglobin

  • Oxygen cannot bind properly to abnormal haemoglobin
  • Methaemoglobinaemia: genetic or secondary to drugs (quinones, sulfonamides)
  • Sulfhaemoglobinaemia: secondary to drugs (sulfonamides)
Central cyanosis of the lips

Peripheral Cyanosis

Peripheral cyanosis can be a result of the causes of central cyanosis or can occur in isolation.  Common causes of peripheral cyanosis without central cyanosis are:

  • Peripheral vasoconstriction due to cold, Raynaud's phenomenon or beta blocker drugs
  • Reduced cardiac output due to cardiac failure or hypovolaemia
  • Peripheral vascular disease
  • Venous obstruction, such as a deep vein thrombosis or obstruction of the superior vena cava


Case scenario

Mr Craig, a 68 year old man, presents to A+E with a 3 day history of increasing shortness of breath and a cough producing green coloured sputum.  He says his wife commented that his lips looked "a bit blue."

History

Imporant points in the history in a cyanosed patient are:

  • Onset: did it happen suddenly or has it been appearing over a longer period?  A sudden onset may be due to pumonary emboli, acute pulmonary oedema or severe asthma
  • Associated symptoms: dyspnoea, chest pain, cough
  • Past medical history: any known respiratory or cardiac disease?
  • Drug history: any medication that may cause abnormal haemoglobin?   
  • Occupational and smoking history

Examination

Cyanosis examination

Mr Craig tells you his cough started 3 days ago and he has been getting progressively more breathless since then.  He denies any haemoptysis or chest pain.  He was diagnosed with COPD 6 years ago and takes Symbicort 2 puffs twice daily.  He also takes simvastatin 40mg.  He is a retired postman and lives with his wife, who is well.  

On examination, his respiratory rate is 26/min, his pulse is 82/min and his oxygen saturation is 86%.  He is using accessory muscles in his neck and is centrally cyanosed without peripheral cyanosis. There is reduced air entry on the right side and wheeze throughout.  Apex beat is not displaced and heart sounds were normal.  There was no ankle oedema. 

What investigations should be carried out?

Investigations

Bloods and microbiology

  • Full blood count and CRP: infection, polycythaemia
  • Arterial blood gases for pO2 and pCO2
  • Sputum culture

ECG

  • Myocardial infarction, pulmonary embolus

 

Chest x-ray

  • Infection, pneumothorax, cardiac failure
X-ray of COPD patient

Mr Craig's arterial blood gases show he is hypoxic and hypercapnic.  His full blood count shows a raised haemoglobin and haematocrit.  Chest x-ray showed consolidation of the right lower lobe. 

How would you manage Mr Craig?

Management

Patients with cyanosis may be very unwell so an ABC approach is essential. 

  • High flow oxygen unless contraindicated
  • The patient in this case may be sensitive to high flow oxygen so should be given 28% oxygen until his arterial blood gases can be checked
  • The underlying cause of the cyanosis should be found and treated

Mr Craig is commenced on 28% oxygen through a Venturi mask.  He is started on nebulised bronchodilators, oral prednisolone and oral antibiotics according to local protocol.  He recovers and is discharged 5 days later.



References and Further Reading

Pocock G, Richards CD; Human Physiology: The Basis of Medicine, 2nd edition; Oxford Core Texts; 2004. P261

http://www.patient.co.uk/doctor/Cyanosis.htm Accessed on 21/04/12

Central cyanosis image: 

http://emedicine.medscape.com/article/303533-overview#aw2aab6b2 accessed on 21/04/12

Peripheral cyanosis image: http://lifeinthefastlane.com/wp-content/uploads/2011/01/Raynuads2-590x384.jpg accessed on 21/04/12

Examination figure: 

http://upload.wikimedia.org/wikipedia/en/0/0e/Outline-body.png Accessed on 21/04/12

Chest x-ray: http://emedicine.medscape.com/article/297664-workup#a0756 Accessed on 21/04/12

Douglass G, Nicol F, Robertson C; Macleod's Clinical Examination 11th edition; Churchill Livingstone 2005. p121

Advertisement

Fastbleep © 2019.